MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ATLAS PTA BALLOON DILATATION CATHETER
Catalog Number AT75146
Medical Device Problem Codes Break (1069); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 14 mm x 6 cm balloon.A complete circumferential outer shaft break was observed at the proximal balloon glue joint.The inner polyimide was noted to be intact.The break was examined under microscopic magnification and were observed to be jagged and stretched, indicating that excessive force was likely applied to the catheter.Additionally, kinks were observed throughout the length of the catheter.As no kinks were reported by the user., the manner in which the device was packaged for return may have contributed to the kinks in the catheter.No other anomalies were identified to the device.Functional/performance evaluation: functional evaluation could not be performed, due to sample condition (i.E.Circumferential catheter break).Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.Based upon the condition in which the sample was returned, the investigation is confirmed for a break at the proximal balloon glue joint and sheath related retraction issues.The investigation is unconfirmed for torn material.Based on the visual inspection of the break, it appeared that excessive force may have been applied to the catheter shaft during removal, as the edges of the break were uneven and stretched.However, the definitive root cause for the outer shaft break could not be determined.Labeling review: the current ifu (instructions for use) states: precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.Do not continue to use the balloon catheter if the shaft has been bent or kinked.Dilatation catheter preparation: remove catheter from package.Verify the balloon size is suitable for the procedure and the selected accessories accommodate the catheter as labeled.Remove the balloon guard by grasping the balloon catheter just proximal to the balloon and with the other hand, gently grasp the balloon protector and slide distally off of the balloon catheter.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the brachiocephalic vein the pta balloon allegedly was difficult to retract through the 8fr sheath.It was further reported that the health care provider (hcp) was able retract the device; however, the balloon allegedly had a tear that was identified post retraction.The hcp upsized to a 9fr sheath and used another balloon to complete the procedure.There was no reported patient injury.

Brand Name
ATLAS PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6279315
Report Number2020394-2017-00017
Device Sequence Number1129146
Product Code DQY
UDI-Device Identifier00801741062445
UDI-Public(01)00801741062445(17)181130(10)GFZJ3473
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K052236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Catalogue NumberAT75146
Device Lot NumberGFZJ3473
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2016
Initial Report FDA Received Date01/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight77